Wildfire, San Miguel
- When
- July 20, 2:00 PM MST to July 24, 4:00 PM MST
- Where
- San Miguel County, 10 mi SW of Norwood
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.004, -108.406 (the zone’s center; the record gives no point)
This wildfire was likely caused by lightning and became known as the Hamilton Fire. The fire occurred on Bureau of Land Management public lands and consumed 2,064 acres of pinyon pine and juniper.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire was likely caused by lightning and became known as the Hamilton Fire. The fire occurred on Bureau of Land Management public lands and consumed 2,064 acres of pinyon pine and juniper. The fire threatened 3 residences. The estimated cost of fighting the fire was 290 thousand dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 1:00 PM MST, 1 hour earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MDT SUN JUL 20 2003 SHORT-TERM DISCUSSION (TONIGHT THRU MONDAY NIGHT)... SURFACE DEW POINTS RUNNING ABOUT PLUS 2-4F AHEAD OF YESTERDAY VALUES IN THE VALLEYS WITH TEMPERATURES LAGGING 2-4F. THIS INDICATES A LITTLE MORE MOISTURE IN THE AIR MASS. WIND FIELD VERY WEAK WITH HIGH PRESSURE CORE OVER THE GREAT BASIN. INTERACTIONS OF OUTFLOW BOUNDARIES WILL DETERMINE ACTIVITY DURING THE LATE AFTERNOON AND EVENING HOURS. AT 19Z...STORMS HAVE FIRED OVER THE HIGHER TERRAIN OF THE SAN JUAN MOUNTAINS. EVENTUALLY...OUTFLOW BOUNDARIES WILL MOVE OFF THE MOUNTAINS AND SPREAD DOWN THE MOUNTAINS...TRIGGERING ADDITIONAL STORMS. WITH SLOW MOVEMENT OF CELLS...A FEW STORMS ABOVE 7K FEET COULD BE HEAVY RAIN AND SMALL HAIL PRODUCERS. BUT GUSTY WINDS AND FREQUENT LIGHTNING REMAIN THE PRIMARY THREAT GIVEN HIGH CLOUD BASES. ON MONDAY...THE ETA SHOWS SOME DRIER AIR DUE TO LIGHT NORTHERLY FLOW. BELIEVE THIS IS OVERDONE...ESPECIALLY LOOKING UPSTREAM AND SEEING STORMS FORMING OVER THE HIGHER TERRAIN OF EASTERN IDAHO/WESTERN WYOMING. THE AIR MASS WILL REMAIN UNSTABLE WITH A EQUILIBRIUM LEVEL AROUND 29-30K FEET. THE GFS MODEL PREFERRED AND EXPECT SIMILAR CONDITIONS IN THE AFTERNOON WITH INITIAL STORM DEVELOPMENT OVER THE SAN JUAN MOUNTAINS. BUT DO BELIEVE THAT SOME STORMS WILL DRIFT TOWARDS THE SOUTH WITH NORTH FLOW AT 10 KNOTS. FRISBIE TUESDAY...HIGH PRESSURE WILL BE CENTERED OVER THE GREAT BASIN WITH A LIGHT NORTHERLY FLOW OVER THE FORECAST AREA. VERY WARM CONDITIONS WILL PERSIST. DESPITE A DECREASE IN OVERALL MOISTURE CONTENT... DAYTIME HEATING WILL HELP TRIGGER SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE HIGH TERRAIN. IT APPEARS THE DEEPEST MOISTURE WILL BE OVER THE SOUTHERN HALF OF THE FORECAST AREA...WHERE THE BEST CHANCE OF SEEING THUNDERSTORMS AND RAINFALL WILL EXIST. TRIMMED POPS BACK ACROSS THE NORTH AS PUSH OF DRIER AIR WORKS ACROSS THIS AREA. OTHERWISE...GUSTY OUTFLOW WINDS WILL BE THE PRIMARY THREAT... ESPECIALLY CONCERNING FIRE BEHAVIOR. WEDNESDAY-FRIDAY...THE UPPER HIGH WILL SHIFT BACK AND LINGER OVER THE FOUR CORNERS. THERE IS NO INDICATION OF A SIGNIFICANT PATTERN CHANGE...WITH MOISTURE AND OUTFLOW BOUNDARIES FROM PREVIOUS DAYS CONVECTION CONTINUING TO BE THE FOCUS FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL MAINLY BE CONFINED TO THE HIGH TERRAIN...WITH AN OCCASIONAL SHOWER OR THUNDERSTORM DRIFTING OVER THE LOWER VALLEYS. THE WIND FLOW ALOFT WILL BE RELATIVELY LIGHT BENEATH THE RIDGE OF HIGH PRESSURE...WITH THE EXCEPTION OF THE NORTH...WHERE A MORE DOMINANT WESTERLY FLOW WILL PREVAIL. HAVE ALSO BUMPED UP MAX/MIN TEMPERATURES 3-5F DEGREES GIVEN PROXIMITY OF UPPER HIGH CORE AND H7 TEMPS +16C TO +20C EACH AFTERNOON. DJN.83 SATURDAY/SUNDAY...STRONG UPPER LEVEL HIGH PRESSURE REMAINS THE DOMINATE FEATURE. NO REASON TO MAKE SIGNIFICANT CHANGES FROM CURRENT THINKING OF ABOVE NORMAL TEMPERATURES AND A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. TAL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-211145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND CONTINUE THROUGH LATE TONIGHT. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING THUNDERSTORMS. DUE TO THE SLOW MOVEMENT OF THE STORMS...A FEW MAY PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 50 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS. HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS OF SOUTHEAST UTAH TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 98 TO 108 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. COLTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378795.